Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 56, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 17, 2012, 3:43 PM MDT for Grant County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 3:43 PM MDT (21:43 UTC)
- Expired
- Jul 17, 2012, 4:19 PM MDT
- In force
- 36 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Grant County, NM
The radar
The El Paso radar (KEPZ), 176 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
355
WUUS54 KEPZ 172143
SVREPZ
NMC017-172230-
/O.NEW.KEPZ.SV.W.0056.120717T2143Z-120717T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
343 PM MDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 430 PM MDT
* AT 338 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 17 MILES SOUTHWEST OF SILVER CITY...MOVING SOUTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITE SIGNAL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.
&&
LAT...LON 3264 10843 3262 10828 3229 10830 3234 10854
3239 10853
TIME...MOT...LOC 2143Z 008DEG 17KT 3253 10839
$$
JMG2 follow-up statements
912
WWUS54 KEPZ 172205
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
405 PM MDT TUE JUL 17 2012
NMC017-172230-
/O.CON.KEPZ.SV.W.0056.000000T0000Z-120717T2230Z/
GRANT NM-
405 PM MDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 430 PM MDT...
AT 400 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21 MILES
SOUTH OF SILVER CITY...MOVING SOUTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF CENTRAL GRANT COUNTY SOUTH OF WHITE SIGNAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3239 10853 3257 10842 3253 10831 3229 10830
3234 10853
TIME...MOT...LOC 2205Z 004DEG 9KT 3249 10839
$$
JMG053
WWUS54 KEPZ 172219
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
419 PM MDT TUE JUL 17 2012
NMC017-172229-
/O.CAN.KEPZ.SV.W.0056.000000T0000Z-120717T2230Z/
GRANT NM-
419 PM MDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3239 10853 3257 10842 3253 10831 3229 10830
3234 10853
TIME...MOT...LOC 2219Z 004DEG 9KT 3245 10839
$$
JMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:19 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 17, 2:19 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 219 PM MDT TUE JUL 17 2012 .SYNOPSIS... AVAILABLE MOISTURE IN THE REGION WILL RESULT IN THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. CHANCES FOR RAIN WILL BE HIGHER IN THE MOUNTAINS. A DRYING TREND WILL OCCUR DURING THE WEEKEND WITH VERY LIMITED CHANCES FOR RAIN. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH THE PERIOD. && .DISCUSSION... A SOUTHERLY FLOW PATTERN BETWEEN A PACIFIC COAST TROUGH AND HIGH PRESSURE OVER THE CENTER PART OF THE COUNTRY CONTINUES TO ALLOW MOISTURE TO FLOW INTO THE REGION. AS RESULT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE AFTERNOON AND NIGHTTIME FOR THE NEXT SEVERAL DAYS. MOUNTAIN ZONES WILL SEE THE BEST CHANCE OF PRECIPITATION DURING THIS PERIOD. EVENING MAY SEE AN INCREASE IN ACTIVITY AS FORCING FROM AN EASTERLY WAVE PASSING SOUTH OF THE AREA INFLUENCES THE WEATHER PATTERN. MOST THE THUNDERSTORMS WILL NOT BE PARTICULARLY STRONG BUT WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL...ESPECIALLY IF SLOW MOVING. THIS MAY RESULT IN MINOR LOCALIZED FLOODING ALONG DRAINAGES AND ARROYOS OR POORLY DRAINED AREAS SUCH AS ROAD INTERSECTIONS AND LOW WATER CROSSINGS. THURSDAY AND FRIDAY WILL CONTINUE TO ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORM ACTIVITY BUT IN A SOMEWHAT DIMINISHED INTENSITY AS HIGH PRESSURE ALOFT BEGINS TO STRENGTHEN OVER THE AREA AND DRIER CONTINENTAL AIR BEGINS TO MIX INTO THE LOCAL AIR MASS. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES THROUGH THE FORECAST PERIOD...WHILE WINDS WILL PREDOMINATELY FROM THE EAST AND SOUTH. THE FORECAST FOR THE WEEKEND IS LOOKING DRIER WITH THE MOISTURE PLUME PUSHED MORE TO THE WEST OVER ARIZONA AND DRIER AIR MOVING IN FROM THE EAST. THE DRY EASTERLY FLOW WILL CONTINUE INTO THE FIRST PART OF NEXT WEEK WITH DIMINISHED CHANCES FOR SHOWERS AND THUNDERSTORMS. AGAIN...MOUNTAIN ZONES WILL HAVE THE BEST CHANCE FOR STORM DEVELOPMENT DUE TO OROGRAPHIC LIFT AND DAY TIME HEATING. THE LOWLAND DESERTS WILL SEE LITTLE TO NO ACTIVITY WITH LIGHT AND SPOTTY ACCUMULATIONS. && .AVIATION....VALID 18/00Z-19/00Z. LIGHT WESTERLY UPPER LEVEL FLOW...WILL CONTINUE TO TRANSPORT MONSOON MOISTURE OUR WAY FROM ARIZONA. AS A RESULT...LOOK FOR ISOLD-SCT LOWLAND TSRAGS/CIGS 050-070 AGL/WND VRB25G40KT THROUGH 04Z. ISOLD STORMS ARE EXPECTED FOR THE GILA WILDERNESS...AND SACRAMENTO MOUNTAINS...AS MOST OF THE ACTIVITY SHOULD HAVE MOVED OFF THE HIGHER TERRAIN AT THE START OF THE PERIOD BY 00Z WED. STORM MOVEMENT IS EXPECTED ROUGHLY 5 TO 10 MPH FROM WSW-ENE. WINDS WILL TURN EAST WITH ACTIVITY CONCENTRATED GENLY W OF THE RIO GRANDE THIS EVENING. STEERING WINDS FOR STORMS WILL TURN ENE BETWEEN 03Z AND 06Z...AHEAD OF AN EASTERLY WAVE/UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR SOUTH ON FRIDAY. THIS WILL MEAN A SHIFT IN STORM MOVEMENT BACK TO THE WEST AFTER 21Z WED...WHERE ISOLD-SCT LOWLAND/SCT MTN ACTIVITY IS EXPECTED. && .FIRE WEATHER... ISOLATED-SCATTERED LOWLAND/SCATTERED MOUNTAIN STORMS ARE EXPECTED WEDNESDAY...AS WEAK WESTERLY FLOW AROUND HIGH PRESSURE CENTERED HEAR TO OUR SOUGH...HAS SHIFTED SOME OF THE MONSOON MOISTURE OUR WAY FROM ARIZONA. GENERAL STORM MOVEMENT SHOULD BE 5 TO 10 MPH FROM WEST-SOUTHWEST TO EAST-NORTHEAST OVERNIGHT AND THROUGH LATE MORNING WEDNESDAY...WHERE SCATTERED LOWLAND ACTIVITY SHOULD INITIALLY CONCENTRATE EAST OF THE RIO GRANDE. STORMS ARE FORECAST TO BEGIN DRIFTING BACK WESTWARD WEDNESDAY AFTERNOON...AS FLOW TURNS TO THE EAST-SOUTHEAST AHEAD OF AN UPPER LEVEL TROUGH FORECAST TO PASS CLOSE BY TO OUR SOUTH ON FRIDAY. RAPID RUNOFF AND DEADLY CLOUD TO GROUND LIGHTNING ARE THE MAIN THREATS WITH STORMS IN THIS ENVIRONMENT. OUTSIDE AREAS RECENTLY AFFECTED BY STORMS...MIN RELATIVE HUMIDITY WEDNESDAY WILL RANGE FROM THE LOW 20S ACROSS THE LOWLANDS...TO 50-60 PERCENT ACROSS HIGHEST ELEVATIONS IN THE GILA WILDERNESS...CAPITAN AND SACRAMENTO MOUNTAINS. VALUES SHOULD CLIMB 3 TO 8 PERCENT THURSDAY...AND MAY CLIMB SLIGHTLY HIGHER SATURDAY WITH THE POSSIBILITY OF ENHANCED ACTIVITY FROM THE TROUGH. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 74 95 75 95 75 / 30 20 20 20 10 SIERRA BLANCA 68 87 66 88 66 / 30 30 20 20 10 LAS CRUCES 70 93 68 93 68 / 30 20 20 20 10 ALAMOGORDO 68 95 70 94 70 / 30 30 30 20 10 CLOUDCROFT 53 74 52 69 52 / 50 50 50 30 20 TRUTH OR CONSEQUENCES 70 92 69 94 69 / 30 20 20 30 20 SILVER CITY 65 85 63 86 63 / 30 30 30 40 30 DEMING 68 96 71 94 71 / 30 20 20 20 20 LORDSBURG 68 93 69 96 69 / 30 20 20 30 20 WEST EL PASO METRO 76 95 78 94 78 / 30 20 20 20 10 DELL CITY 63 98 62 92 62 / 30 30 20 20 10 FORT HANCOCK 71 95 69 93 69 / 30 20 20 20 10 LOMA LINDA 65 90 66 87 66 / 30 30 30 20 10 FABENS 73 95 72 96 72 / 30 20 20 20 10 SANTA TERESA 72 95 72 95 72 / 30 20 20 20 10 WHITE SANDS HQ 72 93 72 93 72 / 30 30 30 20 10 JORNADA RANGE 67 94 65 93 65 / 40 20 20 20 10 HATCH 69 93 68 94 68 / 30 20 20 20 10 COLUMBUS 69 92 69 94 69 / 30 20 20 20 10 OROGRANDE 73 96 73 95 73 / 30 30 30 20 10 MAYHILL 56 81 52 79 52 / 50 40 40 30 20 MESCALERO 55 81 55 81 55 / 40 40 40 30 20 TIMBERON 58 77 57 78 57 / 40 40 40 30 20 WINSTON 59 81 58 84 58 / 30 40 40 40 30 HILLSBORO 65 88 63 87 63 / 30 30 30 30 20 SPACEPORT 69 92 67 92 67 / 40 20 20 20 20 LAKE ROBERTS 60 87 59 86 59 / 30 40 40 40 30 HURLEY 65 85 63 89 63 / 30 20 20 30 30 CLIFF 58 97 58 94 58 / 30 20 40 30 30 MULE CREEK 56 87 58 90 58 / 30 20 30 30 30 FAYWOOD 63 85 63 87 63 / 30 20 20 30 20 ANIMAS 65 90 68 92 68 / 30 20 20 30 20 HACHITA 65 91 67 91 67 / 30 20 20 20 20 ANTELOPE WELLS 66 89 68 90 68 / 40 20 20 20 10 CLOVERDALE 61 84 62 87 62 / 30 20 20 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 04/22
Hazardous weather outlook, Jul 17, 11:25 AM MDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1125 AM MDT TUE JUL 17 2012 NMZ401>417-TXZ418>424-181730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1125 AM MDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE OVER THE AREA WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE HIGHER MOUNTAINS. SOME OF THE STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE AT LOW WATER CROSSINGS AND ALONG DRAINAGES AND ARROYOS. WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING WILL ALSO OCCUR NEAR STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THUNDERSTORMS WILL BE MORE PREVALENT OVER THE MOUNTAIN AREAS. THESE STORMS WILL STILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL AS WELL AS LIGHTNING AND STRONG WIND GUSTS. A DRIER AND MORE STABLE AIR MASS WILL MOVE INTO THE REGION SATURDAY THROUGH MONDAY WITH DIMINISHED CHANCES FOR SHOWERS AND THUNDERSTORMS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. GNL
In the hours before
Special weather statement, Jul 17, 3:26 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 326 PM MDT TUE JUL 17 2012 NMZ401>404-172215- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-UPPER GILA RIVER VALLEY NM- 326 PM MDT TUE JUL 17 2012 ...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT AND EXTREME NORTHWESTERN LUNA COUNTIES THROUGH 415 PM MDT... AT 325 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SILVER CITY...MOVING SOUTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... WHITE SIGNAL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JMG
Nearby
Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.